Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Breathing problems, anxiety, have over-active thyroid, taking Cipramil. Advice appreciated.

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 415 Questions
I have been an active, easygoing well-balanced lady until mid August last, when I began to experience some problems with my breathing. I am 51 years old. I was diagnosed with an over-active thyroid, but not until around 10 weeks after the breathing problems had begun. Unfortunately, around that time, I began to experience some mental issues, obsessive introspection and self-awareness which I tried to fight, but it has left me completely baffled, confused and distressed, as so much introspection has meant that I have lost my sense of self and find little familiarity in myself. I have read up on my symptoms on the internet, which come under the umbrella of anxiety, but I have obviously become depersonalised along the way. I have tried everything as suggested - accepting how strange I feel, carrying on with my day, but I am finding it unbearably hopeless and I am in great despair. Every now and then, I get a small glimpse of who I was, but it disappears in a flash. I have been put on Cipramil by my GP and assured that the depersonalisation would disappear and my perspective would change. I am also on Neomercazole. However, I seem to be locked into a particular if I am tuned into a particularly distressing radio station, full of fear, hopelessness about not being able to change the mindset back to my familiar one and scary thoughts which fill my day. I can't seem to change the station. I am worn out by it, consumed by it and can't distract myself from being in my 'weird' mind - always aware. I am not centred and sometimes wonder who or what I am at all. I am so distanced from my real self, as if I have a stranger in my mind. I am finding it hard to not be bothered by it as I seem to be my thoughts at the moment and can't draw sense from the mind I'm in - hard for someone who was always in control. Not sure where to turn! Advice appreciated with thanks.
Posted Tue, 1 May 2012 in Anxiety and Stress
Answered by Dr. Susanta Padhy 20 hours later

Thanks for the query.

Sometimes "over active thyroid" state can give rise to anxiety symptoms, worrying and racing thoughts, pounding hearts, depersonalisation or derealisation symptoms, even for that matter some mood symptoms, less likely to be depression.

If the temporal relationship between thyroid problem and psychic symptoms are nearby, which seems to be the case in you (based on the available information), then treating thyroid problem is of utmost priority.

Neomercazole is a drug that reduces thyroid activity, but it takes time to show its response.

At the same time, if the psychic symptoms are overwhelming and are causing distress in spite of antithyroid drugs, it needs to be evaluated by a competent psychiatrist who might prescribe you appropriate drugs.

Further cipramil that contains citalopram is an antidepressant / anti anxiety drug helpful for such conditions. But again it takes 4-6 week in general to see any response.

Have you done thyroid function test, if so what are the values?

Ideally speaking, you can consult an endocrinologist and psychiatrist together. Also it may be a good idea to have a formal cardiology check up and ECG.

Hope I answered your query. I am available for further query that you may have after reading my report.

Wish you a speedy recovery


Above answer was peer-reviewed by
Follow-up: Breathing problems, anxiety, have over-active thyroid, taking Cipramil. Advice appreciated. 1 hour later
Thank you for your reply. I have been on Neomercazole since last September and I have been on Cipramil for the past eight/nine weeks. I am not noticing much of an improvement. My main problem is that I seem locked into an awareness of myself all the time, which obviously means I am not myself. I can't quite credit how I cannot get out of it! I have no spontaneity at all!! I only hope that I can get out of this mindset at some stage. Might hypnotherapy help, do you think? Thank you.
Answered by Dr. Susanta Padhy 2 hours later
Thanks for the response

That means you are on drugs for a reasonable duration, you should have atleast some improvement by this time. But dont worry, there are alternatives available.

You did not mention your thyroid hormone values .

Anyway, if they are within normal limit, still you have these symptoms, may be you need to increase citalopram or change to other antidepressants, of course after a psychiatric consultation.

Hypnotherapy is not very helpful in such situations.

Alternative medications like SNRI, other SSRI etc do work in such situations.

I would suggest, it is the time to consult specialist (Psychiatrist and endocrinologist) after openly discussing this issue with your GP.

This is very much treatable

Hope I answered you query

I am available for further clarifications

Wish you good luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor